Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

August 18, 2021Blount County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 18, 2021, 7:44 PM CDT for Blount County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 7:44 PM CDT (00:44 UTC)
Expired
Aug 18, 2021, 8:15 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County Blount County, AL

The radar

The Birmingham radar (KBMX), 85 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1750 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1750 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

810 
WWUS84 KBMX 190044
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
744 PM CDT Wed Aug 18 2021
 
ALZ017-190115-
Blount AL-
744 PM CDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of south central Blount
County through 815 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayden, or 10 miles southwest of Cleveland, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Cleveland, Dallas, Locust Fork, Trafford, Fairview, Hayden, Nectar,
County Line, Bangor and Remlap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3399 8655 3381 8662 3383 8674 3384 8676
      3384 8680 3397 8677 3398 8676 3399 8676
      3400 8675 3400 8674 3401 8674
TIME...MOT...LOC 0044Z 193DEG 16KT 3389 8671 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

32/Davis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 18, 3:56 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 18, 3:56 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
356 PM CDT Wed Aug 18 2021

.SHORT TERM...
/Updated at 123 PM CDT Wed Aug 18 2021/
Through Tomorrow.

The western Atlantic ridge is drifting southward and becoming
elongated across the Gulf of Mexico. Slight height rises will
support warm afternoon temperatures with highs in the 90s and
suppressed rain coverage, especially across the south. On the other
hand, the upper-level trough over the Upper Midwest, which extends
southwest through the Ozarks, will begin to eject eastward this
afternoon through tomorrow. The base of the trough will move across
the Tennessee Valley and will be accompanied by a greater presence
of showers and storms, mainly affecting our northwest late this
afternoon. Any activity that lingers beyond dark this evening will
diminish before midnight with mostly pleasant conditions overnight
and temperatures in the lower to mid 70s.

Afternoon convection will become more expansive along and north of I-
20 during the day tomorrow associated with increased PVA and high
PWAT values of 2-2.1 inches. As such, Likely PoPs have been
maintained for areas north of the I-85 corridor for tomorrow
afternoon where cold pool interactions are likely to result in a
broad coverage of storms. Areas south of I-85 will be further away
from forcing and under a greater influence from the ridge, so only
routine summertime PoPs are expected.

86

.LONG TERM...
/Updated at 355 PM CDT Wed Aug 18 2021/
Thursday night through Tuesday.

No major changes were made in the extended forecast. The best
rain chance day in the extended still appears to be on Friday
with the upper low pressure system and shortwave activity that
will be in place across Eastern Conus. This will likely continue
into Saturday but with a NE to SW gradient. This will be due to
the system moving off into the Atlantic as well as a large upper
ridge building over much of the SRN and Central US moving into
Sunday. For the remainder of the extended, rain chances become
more diurnally influenced. Will continue to mention heat in the
HWO with the lower rain chances, hot/humid conditions, and heat
indices approaching 105 each of those afternoons starting Sunday.

08

Previous long-term discussion:
/Updated at 340 AM CDT Wed Aug 18 2021/
Thursday night through Tuesday.

A short wave trof will develop over the Ohio Valley Region and
evolve into a cut-off low by the weekend. This will place Alabama in
an active northwest flow pattern that will result in above normal
rain chances thru Saturday. The cut-off low will eject northeast by
early next week and an upper ridge will build over the Central Gulf
Coast region. Rain chances will decrease considerably by Sunday and
Monday along with warmer daytime temperatures. An easterly wave
approaching the Southeast Coast on Tuesday will bring an increase in
rain chances over the southeast portion of Central Alabama. Forecast
heat indices will be close to the 105 degree mark Sunday through
Tuesday and will highlight in the HWO.

58/rose

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions will be most prevalent this afternoon as a mid-level
ridge over the western Atlantic builds further into the region
producing a light, southerly breeze. An upper-level shortwave trough
is situated over the Upper Midwest and Ozarks which is supporting
scattered convection across northern Mississippi. This activity will
move towards the northern terminals later this evening and may
linger after dark, but coverage should be diminishing with the
removal of daytime heating. Ceilings will lower briefly at the
northern sites tomorrow morning, but should begin to improve shortly
after sunrise.

86

&&

.FIRE WEATHER...

Abundant moisture will be present across the region through
Friday, leading to above normal convective rain chances and high
relative humidity values. Southerly transport winds of 5 to 10
mph this afternoon shift to a west to southwesterly direction
Thursday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  88  70  89  70 /  40  70  40  80  30
Anniston    72  89  72  89  72 /  30  70  40  70  30
Birmingham  73  89  72  89  73 /  40  70  40  80  30
Tuscaloosa  74  89  73  88  73 /  40  70  40  70  30
Calera      72  89  73  87  73 /  40  60  40  70  30
Auburn      73  90  73  87  72 /  20  40  20  60  30
Montgomery  74  94  74  91  73 /  20  50  20  70  20
Troy        73  94  73  91  73 /  20  40  20  60  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 18, 3:33 AM CDT, 16 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
333 AM CDT Wed Aug 18 2021

ALZ011>015-017>050-191145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
333 AM CDT Wed Aug 18 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat Indices may reach 105 degrees each afternoon Sunday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 18, 7:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
744 PM CDT Wed Aug 18 2021

ALZ017-190115-
Blount AL-
744 PM CDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of south central Blount
County through 815 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayden, or 10 miles southwest of Cleveland, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cleveland, Dallas, Locust Fork, Trafford, Fairview, Hayden, Nectar,
County Line, Bangor and Remlap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3399 8655 3381 8662 3383 8674 3384 8676
      3384 8680 3397 8677 3398 8676 3399 8676
      3400 8675 3400 8674 3401 8674
TIME...MOT...LOC 0044Z 193DEG 16KT 3389 8671

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:55 PM CDTAreal Flood AdvisoryBMXMarion2 hr
Aug 19, 11:21 AM CDTAreal Flood AdvisoryBMXBlount3 hr
Aug 19, 11:35 AM CDTAreal Flood AdvisoryBMXJefferson3 hr
Aug 19, 11:59 AM CDTAreal Flood AdvisoryBMXFayette2 hr
Aug 19, 12:20 PM CDTAreal Flood AdvisoryBMXJefferson, St. Clair, Shelby115 min
Aug 19, 12:28 PM CDTAreal Flood AdvisoryBMXCalhoun, Etowah, St. Clair2 hr
Aug 19, 12:48 PM CDTAreal Flood AdvisoryBMXCalhoun, Cleburne117 min
Aug 19, 12:54 PM CDTAreal Flood AdvisoryBMXFayette, Tuscaloosa3 hr
Aug 19, 1:19 PM CDTFlash Flood WarningBMXCalhoun, Cleburne3 hr
Aug 19, 1:32 PM CDTFlash Flood WarningBMXFayette, Tuscaloosa3 hr
Aug 19, 1:35 PM CDTAreal Flood AdvisoryBMXPickens3 hr
Aug 19, 1:56 PM CDTAreal Flood AdvisoryBMXClay3 hr
Aug 19, 2:23 PM CDTAreal Flood AdvisoryBMXBibb, Tuscaloosa2 hr
Aug 19, 2:54 PM CDTAreal Flood AdvisoryBMXPickens3 hr
Aug 19, 3:27 PM CDTAreal Flood AdvisoryBMXLamar2 hr
Aug 19, 3:30 PM CDTSpecial Weather StatementBMXAutauga30 min
Aug 19, 3:33 PM CDTAreal Flood AdvisoryBMXSumter3 hr
Aug 19, 3:40 PM CDTAreal Flood AdvisoryBMXAutauga, Dallas, Perry2 hr
Aug 19, 4:46 PM CDTAreal Flood AdvisoryBMXMarengo, Sumter3 hr
Aug 19, 5:03 PM CDTSpecial Weather StatementBMXMarengo27 min
Aug 19, 5:10 PM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Montgomery3 hr
Aug 19, 5:38 PM CDTAreal Flood AdvisoryBMXMarion3 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.